Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

10/11/2020
I saw a 9 and 10/12 year-old boy the other day with the following story. The patient has had two episodes of balanitis over the past three months. The first was treated with clindamycin with mild GI symptoms but he completed the course and resolved the infection.

Two weeks prior to his visit with me, there was a recurrence of balanitis and penile cellulitis. He was treated with tmp/smx and that night had neurologic changes including visual disturbance and loss of balance and position sense. This resolved overnight and the drug was stopped. The patient was then started on dicloxicillin and completed a ten day course with improvement of the infection. On the evening of the last day of treatment, he awoke with a generalized, pruritic, erythematous raised macular eruption consistent with a drug rash. There was associated large joint pain without swelling. There was no fever or adenopathy but there was abdominal pain and anorexia. He also reported weakness and malaise. He was not assessed by a physician at that time but he claimed that he was unable to get out of bed and walk. He was seen at urgent care the next day where a diagnosis of serum sickness due to antibiotic was made. No lab studies were done. According to mother, the physician recommended oral steroids equivocally and mother elected not to treat her child. Ibuprofen was also recommended but not administered. When I saw him by telemedicine he had improved about 60% over the two days since he was seen at urgent care without specific therapy. The rash had largely faded and he was quiet but not ill appearing.

I am willing to accept that this was a serum sickness-like reaction to dicloxicillin. The key question is: does he need to avoid all penicillins or just dicloxicillin? My inclination is to challenge with amoxicillin.

A:

Thank you for your question. We asked Dr Macy for his thoughts: Recent data, in press, shows that a recurrent reaction associated with a rechallenge after an index event compatible with a beta-lactam-associated serum sickness-like reaction is very unlikely to recur and these individuals are not at any higher risk of reacting to rechallenge than any other individual with a reported penicillin "allergy". I would recommend challenging with amoxicillin at least six weeks after resolution of the index event to confirm current general penicillin-class antibiotic tolerance.

Dicloxacillin appears to be a special case within penicillins. We noted overall rates of newly reported "allergy" ranged from 0.4% per exposure with penicillin V to 1.3% per exposure with dicloxacillin.

J Allergy Clin Immunol Pract. 2020 Apr;8(4):1302-1313.e2. doi: 10.1016/j.jaip.2019.11.035.

I hope this has been helpful.

Andrew Murphy, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter